The Lupus Forum banner
1 - 11 of 11 Posts

·
Registered
Joined
·
13 Posts
Discussion Starter · #1 ·
OK - I have a question. I've been gaining weight steadily since I was diagnosed. Like at least 50 lbs in about a year and a half. I am doing nothing different .... but the doctor tells me the weight gain has nothing to do with the disease. I'm on plaquenil. Do I exercise? No .... when I'm finally feeling peppy enough to do so I have to go back to work (middle school). So - IS my weight gain due to the meds/disease?
 

·
Administrator
Joined
·
10,193 Posts
Hi Annie,

Since you were asking a new question I made your post a new thread.

When I gain weight it is usually do to inactivity when I flare. On higher doses of Prenisone I will gain also. Then of course their is eating out of boredom or frustration, which I try not to do.

Now that you are back at school being more active maybe you will shed a couple of pounds.

Take care,
Lazylegs
 

·
Registered
Joined
·
4,444 Posts
The other thing to consider is to get your thyroid routinely checked every 2 years or so. My doctors do that with every patient with any autoimmune disease as underactive thyroids are common enough as women age, but is even more likely among anyone with a pre-existing autoimmune disease.

It's somewhat shocking how few calories we need to maintain weight when we are inactive. I think 1500 to maybe 1800 calories a day is all I need to maintain my weight. This will vary by activity, muscle mass, height and current weight of course; but that's not very many calories really!

Plaquenil does not tend to cause weight gain, more commonly it is associated with weight loss.

Hope this helps!
 

·
Registered
Joined
·
521 Posts
Annie,

I find that i have to change my life style and eating habits because of the meds i take that cause weight increase.
I can't look at anything that has trans fat in it or i will gain 20lbs instantly.

Walking or getting on my bike at home is all i can do for "exercise". I try to do 15 to 20 mins everyday.

By doing this i have been able to maintain my weight.. not losing not gaining. One day i will step off that plank and actually start losing some more weight.

My modo is to eat small healthy meals all day to keep my metabolizm going strong to burn the fat off.

Healthy food is expensive so i go to my local farmers and buy fruits and veggies from them.

It seems to work, if i'm hungry i'll eat a banana or apple and a glass of juice,,, later another piece of fruit with a glass of milk (rice milk for me) or i'lll eat a bowl of cereal or soup. Or a sandwich with wheat bread lots of lettuce and turkey or chicken.

Trying to stay away from the things i love and have enjoyed for years is the hardest.. But the reward and the incentive is the weight loss.

Good Luck
 

·
Registered
Joined
·
170 Posts
Annie..

My weight fluctuates like there is no tomorrow.. I've gained 20 pounds over the last 2.5 months and could not explain why. Im not on steriods either :(

I try to stay active but.. :hehe:

lots of luck!

Chal
 

·
Registered
Joined
·
13 Posts
Discussion Starter · #7 ·
thanks

For the replies. I've hit the wall energy wise; it always happens. I go back to school all peppy and then my energy gets tapped out. No, walking around didn't cause me to lose any weight. If only, huh? I'm only on plaquenil .... and lisonpril for bp.

I've asked to have my thyroid checked and I would swear it's a problem ... but the symptoms are so similar I could be wrong. Cold now that Fall is here, afraid my hair is thinning again (it used to be so thick ... mostly losing it in the temples now), dry skin and tired.

A lupus organization suggested I go to Boston for a 2nd opinion since both my rheumy and GP were very unaccomodating when I asked for a letter to get off of jury duty. I knew I'd be in tough shape when November came, but they both thought I was medically stable. I do not drive highways and am reluctant to take the hour trip - I cannot see me driving there on a regular basis. I don't know - things aren't as clear to me at this time of night.

Anyways, thanks for your input.
 

·
Registered
Joined
·
594 Posts
Hi,
Yes i have also gine up 2-3 dress sizes since the disease started. :(

I am on plaqu but not pred and i do not exercise as i am already as active as i can be looking after children and that takes up all my energy.

I do have under active thyroid aswell but my thyroid function has been ok since Feb and the weight is still not shifting.

Take Care

Cassie :)
 

·
Registered
Joined
·
18 Posts
Hi all, i'm the same as cad underactive thyroid and sle and only on plaquenil but the weight won,t shift half a stone either way up or down and i can't shift any more. My consultant says i must lose weight even though i'm not morbidly obese but he says it's an issue. the main isssue for me is trying to have a pain free day and stay well never mind shedding weight which i can't. Hardly eat as have been having so much dihreeah over past 3 months and when that stops i then get constipated for over a week due to ibs. anyone have any ideas is it the illness or the drugs ? tx x
 

·
Administrator
Joined
·
10,193 Posts
Hi Lesgor,

In any research I have done on Plaquenil, weight gain is not listed as one of the side effects. I would say it comes more from lessened activity when we are not feeling well. Most likely the doctor wants to keep your weight down to help the stress on your joints.

I am sorry to hear you are having so much trouble with your IBS. My oldest daughter has IBS also so I understand the misery you are dealing with.

Take care,
Lazylegs
 

·
Registered
Joined
·
1,101 Posts
No plaquinel (I can't even spell it!) but I too have been gaining weight. I find I just don't have the energy to peel off the pounds.
Good luck with it!
Douglas+
 
1 - 11 of 11 Posts
Top